It was love at first sight when David Delpino rescued his cat Leia during NBC’s ‘Clear the Shelters’ event in 2015.
“I absolutely love this cat,” David said.
But one day in October 2017, Leia’s curiosity got her into some trouble.
“Unknowingly, I left my bag and I had a Ziploc bag of ibuprofen and she got into the ibuprofen from there,” recalled David.
He knew something was wrong as Leia was losing her balance. Then, she collapsed right in his lap.
“I was freaking out but I used to work in emergency medicine, so I was like initially I have to go to the hospital quick,” said David.
Leia was in the hospital for several days, needing two blood transfusions. The 2-year-old cat was bleeding internally.
Dr. Ian Kupkee says it was the ibuprofen that caused all the problems.
“Human pain relieving agents are designed to work with human chemistry, human bio chemistry,” the doctor explained.
Dr. Kupkee is a veterinarian at Sabal Chase Animal Clinic in East Kendall.
The vet said he’s seen cases like Leia’s before where pets find their way into human pills.
But, Dr. Kupkee said he’s also seen cases in which owners give their pets human medication without consulting a vet first. He warns that doing this could cause irreversible problems.
“Dangerous and frankly a lot more expensive than seeing the vet for the complaint that inspired you to look at Tylenol in the first place,” explained Dr. Kupkee.
Pet Poison Helpline reports nearly 50% of all pet poisoning cases they’ve received involved human drugs. Dr. Kupkee says there are some human medications safe for pets like Benadryl, but not Benadryl-D with decongestant.
“There are very few and the doses are vastly different. I was horrified to learn a long time ago that aspirin was so much less safe in pets. It better to not even bother. Just don’t try it,” Dr. Kupkee advised.
For David, it was a $5,000 lesson learned to not leave his medication lying around the house.
“Thankfully, to this day she is doing well. However we have to check up every year to make sure her kidneys were not affected.”
Here are some of the most common culprits of medication toxicity in pets.
The “pain reliever hospitals trust most” is ironically one of the more common reason pets are rushed to the emergency clinic. The active ingredient in Tylenol, acetaminophen, has been linked to liver failure in both dogs and cats. Cats are especially susceptible to acetaminophen poisoning as even a single, child-sized dose can be fatal. Many people assume that if it is safe for babies, it is safe for pets. Nothing could be further from the truth.
Ibuprofen and Naproxen
These common over-the-counter pain medicines can cause bleeding ulcers and irreversible kidney damage. If you suspect your pet is in pain, call your veterinarian for a veterinary approved alternative.
Back in the old days, veterinarians would prescribe baby aspirin or buffered aspirin for pets. We now know this seemingly benign drug can cause ulcers, internal bleeding, liver damage, and kidney damage.
Commonly used to treat ADHD in children, Adderall contains stimulants that cause hyperactivity, high fevers, elevated heart rates, tremors and seizures in our pets. It also contains a binder that many users report as having a sweet, citrus-like taste. It is entirely possible that this is why pets find it irresistible. Make sure children who are taking these medications understand that they can never be given to pets.
Medications such as Ambien and Clonazapam can lead to extreme agitation and elevated heart rates in pets. Because these pills are often kept on bedside tables, they are easy for pets to find and ingest.
Anti-Depressants and Anti-Anxiety Medications
While certain medications can be used for pets in very small doses, most drugs of this type can cause anxiety, tremors, excessive vocalization and seizures. Do not ask “Dr. Google” for advice on dosing your pets, and do not attempt to medicate them for anxiety without a veterinarian’s supervision.
Decongestants - The Devil in the “D”-tails
Certain antihistamines, such as Benadryl and Claritin are perfectly safe for pets. However, certain varieties of these drugs contain decongestants such as pseudoephedrine, that can lead to dangerous heart palpitations. Be sure to check with your veterinarian regarding antihistamine doses and never, ever use a product containing decongestants. Helpful hint: an antihistamine that ends with “-D” probably contains a decongestant. A good rule of thumb when shopping for these drugs is “D stands for Don’t”. Never give Psuedophed intentionally, and keep those pretty red tablets out of Fluffy’s reach.
Cough and Cold Medicines
There are times when it is appropriate to treat a coughing pet with over-the-counter cough medicine intended for children. That being said, most of these drugs contain acetaminophen and/or pseudoephedrine. If your veterinarian recommends one of these products, have him/her write down exactly what you should purchase, including which active ingredients should be included. If you must ask the pharmacist to get it for you, chances are you are getting the wrong product, as defined by one containing pseudoephedrine. Stop, call your vet, and get clarification before buying anything. Remember, pharmacists are not trained in veterinary medicine, and it is not their job to be familiar with off-label, veterinary uses of human products. If you find yourself getting conflicting opinions, go with your vet’s. Your pets are our patients and our responsibility.
While medicinal uses are being studied by veterinary researchers, marijuana remains one of the leading causes of drug-related toxicity, according to Pet Poison Helpline. Pets that ingest marijuana usually do so in large doses, causing lethargy, respiratory depression, dangerously low heart rates, low blood pressure, coma, and seizures. They are often guilty of raiding the “edibles”, and tend to suffer from the toxic effects of chocolate as well.
If you think your pet has ingested marijuana, the most important thing you can do is to be honest with your veterinarian. Your veterinarian is not there to judge you. Their job is to help your pet, and they cannot do that without knowing the facts. Be honest, and don’t attempt to self-diagnose your pet.